or Connect
ChefTalk.com › ChefTalk Cooking Forums › Cooking Discussions › Food & Cooking › New Questions About Kava's Safety
New Posts  All Forums:Forum Nav:

New Questions About Kava's Safety

post #1 of 6
Thread Starter 
New Questions About Kava's Safety
By MARIAN BURROS

IN Europe, the reaction was swift. On Nov. 8, German scientists reported that kava, an herbal supplement promoted for stress reduction, may be responsible for 30 cases of liver toxicity in Germany and Switzerland. Switzerland pulled kava off the market. Britain asked for its voluntary withdrawal. And Germany warned manufacturers that it may soon ban kava. Last week, France banned its sale.

In the United States, more than two months after the toxicity reports came to light, the Food and Drug Administration has issued no public warnings or advice. And, the agency says, by law it cannot.

Instead, it is studying the adverse reactions in 60 kava-related cases reported in this country since 1998. They include hepatitis, jaundice and liver failure. Joseph A. Levitt, the director of the Center for Food Safety and Applied Nutrition at the agency, said, "Two of those cases do raise a signal for us that this is something that warrants a lot of further investigation."

The study, he said, could take a year or more, and until it is completed, the agency cannot take any action.

Kava, also called kavakava, is a leafy plant that grows on Pacific islands. The processed root is the most potent part, but all of it is used. It has a tradition in a mood-altering drink among Pacific islanders, who often take it on ceremonial occasions.




In the last five years, it has become increasingly popular in the United States for alleviating anxiety and stress. Among herbal supplements, kava ranks ninth in sales. For the year ending in November, sales were more than $34 million, according to Spins, a San Francisco market research firm for the health industry, and ACNielsen.

In asking for voluntary withdrawal, the British Medicines Control Agency said it was assessing the emerging evidence, and "in the meantime in view of the potential concerns over safety, it would be prudent for the public to stop taking any product or remedy containing kavakava."

Like some other European countries, Britain is using the precautionary principle, a philosophy seldom followed by United States regulatory agencies.

Instead, on Dec. 19 the Food and Drug Administration sent a letter to health professionals asking for help in determining whether there is a problem, seeking a review of "cases of liver toxicity to determine if any may be related to use of kava-containing dietary supplements."

Mr. Levitt said his agency's hands were tied by the Dietary Supplement Health and Education Act of 1994. Although kava is widely used as an alternative to prescription drugs, it has never been subject to the rigorous scientific testing required before prescription and over-the-counter drugs can be sold. Pre-market approval is not required for herbal remedies and, as Mr. Levitt said: "The dietary supplement law is written so that a product like this goes on the market. Then, if there is significant evidence of harm, the F.D.A. takes action."

Herbal supplements are subject to study and regulation in Germany but are not subject to prescription drug testing. Instead the German government's committee of experts — Commission E — sets standards. Commission E determines safety and effectiveness from published historical and chemical data, clinical, animal and experimental studies. It reviews meta-analyses (combinations of small studies) and patient case records. It has accepted 200 of the 300 herbs it has studied. The remaining 100 were rejected because they were not safe or there was inadequate documentation of their effectiveness or benefit.

The Food and Drug Administration does not accept the German research but must conduct its own. And the agency has not been able to get enough information from the Germans about their cases. "It's very frustrating," Mr. Levitt said.

There are unanswered questions. Is kava alone responsible for liver toxicity, or was it taken with other medications that may be at fault? Was there a reaction between kava and other medications? Was a contaminant introduced in the manufacturing? Did those who became ill have a pre-existing liver problem? Was alcohol abuse involved?

Kava has not undergone the same strict risk assessment to which benzodiazepines (tranquilizers like Valium and Librium) were subjected, said Mark Blumenthal, the founder and executive director of the American Botanical Council. "The risks for kava are automatically magnified because the benefits were not established by the same strict standards," he said.

While the Food and Drug Administration offers no advice, Dr. Paul Coates, director of the Office of Dietary Supplements at the National Institutes of Health, said he would not take kava. "People should be cautious," he said. "Why expose yourself to potentially harmful ingredients? The benefit is pretty much irrelevant until the risk is known. The use of dietary supplements has outstripped the science to support their use."

Dr. Coates's agency is conducting clinical trials on the safety and effectiveness of herbal supplements, but, he said, "It could take 20 years to do the top 20 supplements."

Dr. Norman Farnsworth, a research professor of pharmacognosy at the University of Illinois, said the industry should attach a label to kava products warning people not to take them more than a week or two at a time if they have liver problems. "If you have to take kava every day, you've got a problem," he said. "But if you take it two or three times a week for a couple of weeks and then lay off and then do it again, I don't think you will have a problem."

The New York Times
When I get a little money, I buy books. And if there is any left over, I buy food.

- Desiderius Erasmus
Reply
When I get a little money, I buy books. And if there is any left over, I buy food.

- Desiderius Erasmus
Reply
post #2 of 6

There's a lesson here...

:eek:

The lack of FDA rules on herbal supplements is way past alarming. People are dying because they are:

a) Taking ma huang (ephedra/ephedrine) and their heart rates are becoming erratic.

b) Taking herbal supplements, not telling their doctors and having surgery! This can be deadly and not enough is published about it.

c) Taking herbal supplements in the hopes that they will have the desired effect (or should I say, "the advertised" effect). Sometimes, they interact with other meds a person may be on.

Why is this such a lax area with the government??
Food is sex for the stomach.
Reply
Food is sex for the stomach.
Reply
post #3 of 6
Thanks for the information, Isabelle! I kind of liked Kava-kava and didn't know that there was any potentially negative side effects. And, I'm usually pretty "natural"- wary. I mean, whenever tells me that something is safe because it is natural, I counter with the idea that arsenic is natural too.

Kind of sorry though, 'cause Kava-kava was actually pretty nice.
post #4 of 6
Thread Starter 
Goes to show you have to be very careful with supplements.
When I get a little money, I buy books. And if there is any left over, I buy food.

- Desiderius Erasmus
Reply
When I get a little money, I buy books. And if there is any left over, I buy food.

- Desiderius Erasmus
Reply
post #5 of 6
Isn't the problem that people are also taking too much of the herb. As in the idea that more is better rather than more is more. People forget how toxic carelessly administered herbs can be. One of the most toxic spices (a herbalist once told me) is actually the humble nutmeg. But who is ever going to eat a whole nutmeg?
Remember this motto to live by: "Life should NOT be a journey to the grave with the intention of arriving safely in an attractive and well preserved body, but rather to skid in sideways, chocolate in one hand, martini in the other, body thoroughly used up, totally worn out and screaming "WOO HOO...
Reply
Remember this motto to live by: "Life should NOT be a journey to the grave with the intention of arriving safely in an attractive and well preserved body, but rather to skid in sideways, chocolate in one hand, martini in the other, body thoroughly used up, totally worn out and screaming "WOO HOO...
Reply
post #6 of 6
Rachel, Nutmeg is a very complex little spice.

Did you know that nutmeg increases the intoxicating and soporific effect of alcohol and i also considered and aphrodisiac?

the oils of the nutmeg are used in soaps and perfumes.

But like you said, in large doses it can be toxic because it contians myristicin which is an hallucinogenic
Baruch ben Rueven / Chanaבראד, ילד של ריימונד והאלאן
Reply
Baruch ben Rueven / Chanaבראד, ילד של ריימונד והאלאן
Reply
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Food & Cooking
ChefTalk.com › ChefTalk Cooking Forums › Cooking Discussions › Food & Cooking › New Questions About Kava's Safety